Alert archive / South Carolina / Dense Fog Advisories in 2021
Dense Fog Advisory 8, NWS Columbia, SC
NWS Columbia, SC issued this dense fog advisory at Feb 11, 2021, 10:53 PM EST for 5 counties in Georgia; 8 counties in South Carolina. It took effect at Feb 11, 2021, 11:00 PM EST. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Feb 11, 2021, 10:53 PM EST (03:53 UTC)
- In effect from
- Feb 11, 2021, 11:00 PM EST
- Expired
- Feb 12, 2021, 4:25 AM EST
- In force
- 5 hr
- Issued by
- NWS Columbia, SC
Counties Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Edgefield County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 78 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 3.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 596 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
081 WWUS72 KCAE 120353 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 1053 PM EST Thu Feb 11 2021 GAZ040-063>065-077-SCZ018-020-025>027-030-035-036-041-121200- /O.NEW.KCAE.FG.Y.0008.210212T0400Z-210212T1300Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Newberry- Edgefield-Saluda-Lexington-Aiken-Barnwell-Orangeburg-Bamberg- Including the cities of Lincolnton, Thomson, Martinez, Evans, Augusta, Hephzibah, Waynesboro, Mccormick, Newberry, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Aiken, North Augusta, Barnwell, Williston, Blackville, Orangeburg, Brookdale, Bamberg, and Denmark 1053 PM EST Thu Feb 11 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM EST FRIDAY... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Portions of central South Carolina and east central Georgia. * WHEN...Until 8 AM EST Friday. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
2 follow-up statements
563 WWUS72 KCAE 120810 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 310 AM EST Fri Feb 12 2021 SCZ020-026-027-120915- /O.CAN.KCAE.FG.Y.0008.000000T0000Z-210212T1300Z/ Newberry-Saluda-Lexington- Including the cities of Newberry, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, and Oak Grove 310 AM EST Fri Feb 12 2021 ...DENSE FOG ADVISORY IS CANCELLED... Visibilities have improved, and the advisory has been cancelled. $$ GAZ040-063>065-077-SCZ018-025-030-035-036-041-121300- /O.CON.KCAE.FG.Y.0008.000000T0000Z-210212T1300Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Edgefield- Aiken-Barnwell-Orangeburg-Bamberg- Including the cities of Lincolnton, Thomson, Martinez, Evans, Augusta, Hephzibah, Waynesboro, Mccormick, Edgefield, Johnston, Aiken, North Augusta, Barnwell, Williston, Blackville, Orangeburg, Brookdale, Bamberg, and Denmark 310 AM EST Fri Feb 12 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 8 AM EST THIS MORNING... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Portions of central South Carolina and east central Georgia. * WHEN...Until 8 AM EST this morning. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
657 WWUS72 KCAE 120925 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 425 AM EST Fri Feb 12 2021 GAZ040-063>065-077-SCZ018-025-030-035-036-041-121030- /O.CAN.KCAE.FG.Y.0008.000000T0000Z-210212T1300Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Edgefield- Aiken-Barnwell-Orangeburg-Bamberg- Including the cities of Lincolnton, Thomson, Martinez, Evans, Augusta, Hephzibah, Waynesboro, Mccormick, Edgefield, Johnston, Aiken, North Augusta, Barnwell, Williston, Blackville, Orangeburg, Brookdale, Bamberg, and Denmark 425 AM EST Fri Feb 12 2021 ...DENSE FOG ADVISORY IS CANCELLED... Visibilities continue to slowly improve across the area. $$
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this dense fog advisory went out at Feb 11, 10:53 PM EST, 0 minutes earlier.
Area forecast discussion, Feb 11, 10:53 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1053 PM EST Thu Feb 11 2021
.SYNOPSIS...
A low pressure system will move from the Gulf coast region
toward the Carolinas over the next couple of days resulting in
increasing moisture and chances of rain across the region. Cold
air damming will develop Friday and continue through the
weekend with rain and cold temperatures. The rain chances will
continue into early next week as another low pressure system
moves into the area.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Wedge boundary continues moving into the Midlands with another
round of showers working toward the CSRA. With the earlier rain
and cold ground temperatures fog has begun rapidly developing
and becoming dense across parts of the central Midlands through
CSRA. Expect the fog to expand over the southern Midlands and
CSRA while visibilities improve in the central Midlands as the
wedge boundary move across the area. Concern is visibility
could improve with the showers moving through however expect the
fog to redevelop and again become dense. As the wedge moves
further south rainfall rates will diminish however some
instability aloft could produce a few areas of moderate rainfall
mainly in the CSRA toward daybreak. Temperatures currently over
the forecast area range from the low 50s in the northern
Midlands to the mid 60s in the CSRA. As the wedge moves across
the area overnight temperatures will drop into the the upper 30s
across the Pee Dee...lower to middle 40s in the Midlands and
upper 40s to lower 50s in the CSRA.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
Friday and Friday night: Models continue to show good agreement
in the wedge strengthening over the course of the day Friday
with plenty of low level moisture. Increasing cold advection at
the surface will mean the high temperature will be observed
early in the morning before temperatures continue to decrease
through the afternoon and evening. While some weak shortwave
energy may move through the area in the morning leading to
measurable light rain with PWATs over an inch, some drier air
aloft moves in by afternoon. Still with plenty of shallow
moisture, expect overcast skies with light rain or drizzle to be
possible through the day Friday. Friday night expect increasing
chances for more moderate rain with increasing SW flow above
the strong surface inversion as well as increasing divergence
aloft with a strengthening southern stream upper jet to the
west.
Saturday the wedge will be stronger, reinforced by deeper
moisture and moderate rain as temperatures remain in the 40s
through the day. Amplifying mid level trough to the west will
continue to increase mid level flow out of the SW with
shortwave energy passing through as well as increased divergence
in the right entrance region of the upper jet. Kept
temperatures fairly consistent from previous shift. While there
is potential for temps to be cooler, remained around the SREF
mean which is trending a cooler than blended guidance. Rain
chances continue into Saturday night although possibly not as
heavy as the upper jet departs and some drier air moves into the
mid levels.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Unsettled pattern continues in the long term with lingering
surface boundary near the area. Chances for rain continue into
Sunday with temperatures well below normal but mid level drier
air moves in Monday, although GEFS mean still keeps PWATs around
an inch and forecast soundings indicate that while the moisture
remains shallow, there still will be chance for rain, although
it may remain lighter. A progressive system moves through late
Monday into Tuesday with possibly a dry day Wednesday ahead of a
digging trough that could potential bring another fairly strong
system by the end of the 7 day period.
&&
.AVIATION /04Z FRIDAY THROUGH TUESDAY/...
Expect widespread and prolonged IFR to LIFR conditions through
Friday.
Expect deteriorating CIGs/VSBYs, along with continued scattered
showers and patches of light rain. A back door front, currently
just N/NE of CAE/CUB at 03Z, will continue to shift south
through the forecast area (FA) overnight. Ahead of the back door
front, low VSBYs are expected to develop. An increased NE wind
behind the boundary is expected to lead to higher VSBYs north of
the boundary than south of it. However, lowering CIGs are
expected throughout, with IFR to LIFR CIGs anticipated.
Scattered showers and patchy light rain expected to continue through
Friday morning, as some upper impulses move through, with a
trend towards less precipitation coverage by afternoon as the
upper impulses pass by to our east. This, along with the back
door frontal passage, will lead to improving VSBYs during the
morning. However, low cloud cover is expected to remain
throughout the day, with some possible slow diurnal improvement
in CIG height, due to our FA remaining entrenched in a strong
cold air damming/wedge regime at the surface.
EXTENDED AVIATION OUTLOOK...Unsettled conditions will result in
periods of rain and widespread and prolonged flight restrictions
through Tuesday.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Dense Fog Advisory until 8 AM EST Friday for GAZ040-063>065-
077.
SC...Dense Fog Advisory until 8 AM EST Friday for SCZ018-020-
025>027-030-035-036-041.
&&Hazardous weather outlook, Feb 11, 10:53 PM EST, 0 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 1053 PM EST Thu Feb 11 2021 GAZ040-063>065-077-SCZ018-020-025>027-030-035-036-041-130400- Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Newberry- Edgefield-Saluda-Lexington-Aiken-Barnwell-Orangeburg-Bamberg- 1053 PM EST Thu Feb 11 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM EST FRIDAY... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Dense Fog Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Dense Fog Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ016-021-022-028-029-031-037-038-115-116-130400- Chesterfield-Fairfield-Kershaw-Richland-Lee-Sumter-Calhoun-Clarendon- Northern Lancaster-Southern Lancaster- 1053 PM EST Thu Feb 11 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Feb 11, 5:40 PM EST, 5 hours 13 minutes before
Special Weather Statement
National Weather Service Columbia SC
540 PM EST Thu Feb 11 2021
GAZ063>065-112315-
Richmond GA-McDuffie GA-Columbia GA-
540 PM EST Thu Feb 11 2021
...Strong Thunderstorms Will Impact Portions of central Richmond...
southeastern McDuffie and southern Columbia Counties Until 615 PM
EST....
At 539 PM EST...National Weather Service doppler radar indicated a
strong thunderstorm over Harlem, or 7 miles southwest of Grovetown,
moving east at 30 mph.
HAZARD...gusty winds 40 to 50 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
North Augusta, Grovetown, Evans, Martinez, Fort Gordon, Augusta,
Harlem, Glendale, South Augusta, Midtown, Summerville, Augusta Mall,
Daniel Field, Augusta Regional Airport, Village Plaza Shopping
Center, Augusta National Golf Club, Blythe, Dearing, West End Augusta
and New Savannah Bluff Lock & Dam Park.
This includes the following highways...
Interstate 20 in Georgia between mile markers 183 and 201.
Interstate 520 in Georgia between mile markers 1 and 13.
LAT...LON 3360 8211 3358 8209 3356 8205 3351 8199
3349 8199 3348 8196 3341 8193 3341 8194
3337 8193 3329 8231 3331 8234 3331 8238
3344 8244
TIME...MOT...LOC 2239Z 248DEG 25KT 3339 8232Local storm report, Feb 11, 6:48 PM EST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
648 PM EST THU FEB 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM LIGHTNING 1 SE GROVETOWN 33.44N 82.20W
02/11/2021 COLUMBIA GA TRAINED SPOTTER
TRAINED SPOTTER REPORTED A LIGHTNING STRIKE
TO A MOBILE HOME RESIDENCE ON RAILROAD AVE
IN GROVETOWN. THERE WERE NO INJURIES. NO
STRUCTURAL DAMAGE OCCURRED BUT AN ELECTRICAL
BOX WAS DAMAGED. TIME OF OCCURRENCE
ESTIMATED.
&&
DCMLocal storm report, Feb 11, 7:11 PM EST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
711 PM EST THU FEB 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM FLOOD 2 N GROVETOWN 33.48N 82.20W
02/11/2021 COLUMBIA GA TRAINED SPOTTER
TRAINED SPOTTER REPORTED MINOR STREET
FLOODING AT HORIZON SOUTH PKWY AND GATEWAY
BLVD.
0654 PM FLOOD 3 W EVANS 33.51N 82.20W
02/11/2021 COLUMBIA GA TRAINED SPOTTER
TRAINED SPOTTER REPORTED MINOR STREET
FLOODING AT LEWISTON RD AND COLUMBIA RD IN
EVANS.
&&Nearby
Dense Fog Advisories in South Carolina, 2021Dense Fog Advisories in Georgia, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.